Louisiana, 2009Tornado in Louisiana, May 14 to 16, 2009
May 14 to 16, 2009 · NWS LCH · 6 events in 5 counties and zones
Scattered showers and thunderstorms developing across southern Louisiana spawned several funnel clouds and one brief tornado over a 3 day period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developing across southern Louisiana spawned several funnel clouds and one brief tornado over a 3 day period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 14, 5:56 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, May 14, 5:56 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
656 AM CDT THU MAY 14 2009
.AVIATION...
12Z TAF DISCUSSION...MCS ACROSS NE TX AND NW LA CONTINUES
WEAKENING AS IT PROGRESSES SOUTHEASTWARD TOWARDS THE NORTHERN CWA.
ALL MODEL GUIDANCE INDICATES MCS WILL COMPLETELY FALL APART BEFORE
IT REACHES KAEX BUT CANNOT RULE OUT A FEW SHOWERS AROUND THE
AIRPORT LATER THIS MORNING. OTHERWISE...BRIEF MVFR FOG AT AREA
AIRPORTS THIS MORNING WILL QUICKLY DISSIPATE BY 13Z WITH VFR
CONDITIONS EXPECTED REST OF TODAY.
SHAMBURGER
&&
.PREV DISCUSSION... /ISSUED 345 AM CDT THU MAY 14 2009/
DISCUSSION...MAIN FORECAST PROBLEM WILL BE DETERMINING TIMING
AND IMPACT OF FRONTAL BOUNDARY ON SUNDAY. FOR TODAY...AREA 00Z
SOUNDINGS AND MODEL SOUNDINGS CONTINUE TO INDICATE SUFFICIENT CIN
ACROSS THE AREA. WILL THEREFORE KEEP POPS BELOW 20 PERCENT FOR
TODAY. MID LEVEL TEMPS ARE PROGGED TO GET PROGRESSIVELY LOWER ON
FRIDAY AND SATURDAY SO COVERAGE OF SHOWERS AND THUNDERSTORMS
SHOULD BE LARGER EACH DAY...ESPECIALLY OVER NORTHERN AND EASTERN
AREAS. WILL CONTINUE WITH CHANCE POPS SUNDAY AS FRONT SHOULD MOVE
THROUGH THE REGION. FOR NOW...THINK THAT AIR BEHIND THE FRONT WILL
NOT BE QUITE AS COOL AS ADVERTISED. AIRMASS SHOULD MODIFY QUITE
RAPIDLY SO KEPT TEMPERATURES A LITTLE WARMER THAN GUIDANCE FOR
EARLY NEXT WEEK.
MARINE...HAD SOME REPORTS OF WIND GUSTS NEAR 20 KNOTS ALONG THE
TEXAS COAST THIS MORNING. NAM AND GFS SHOW PRESSURE GRADIENT
SHIFTING TO THE WEST LATER TODAY SO WILL KEEP WINDS IN THE 10 TO 15
KNOT RANGE ALONG THE NEARSHORE WATERS. WILL HAVE SCEC OFFSHORE FROM
CAMERON TO HIGH ISLAND. THERMAL GRADIENT SHOULD BE SUFFICIENT TO
GENERATE WINDS AT SCA THRESHOLDS BEHIND THE FRONT FOR SUNDAY. WINDS
ARE FORECASTED TO DIMINISH ON MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 89 71 86 68 85 / 10 0 20 10 30
KBPT 90 72 86 69 85 / 10 0 20 10 30
KAEX 92 68 87 68 87 / 10 0 30 10 50
KLFT 88 69 87 67 86 / 10 0 20 10 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 14, 3:21 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 AM CDT THU MAY 14 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-150930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
421 AM CDT THU MAY 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE BEGINNING
FRIDAY AND WILL CONTINUE THROUGH THE WEEKEND. AT THIS TIME...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED. HOWEVER...TORRENTIAL
RAIN...GUSTY WINDS...FREQUENT LIGHTNING...AND HAIL WILL BE
POSSIBLE WITH A FEW STORMS. A COOL FRONT IS FORECASTED TO MOVE
THROUGH THE AREA ON SUNDAY. NO SHOWERS OR THUNDERSTORMS ARE
ANTICIPATED EARLY NEXT WEEK AS DRIER AIR WILL SPREAD ACROSS THE
REGION BEHIND THE FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Funnel Cloud, Calcasieu
- When
- May 14, 8:50 AM CST
- Where
- Calcasieu County, 3.35 mi WNW of Vincent
- Reported by
- Trained Spotter
- Coordinates
- 30.169, -93.401
A funnel cloud was spotted by a retired NWS employee at the intersection of Thompson Road and W. Dave Dugas Road.
Tornado, Calcasieu
- When
- May 14, 9:45 AM CST
- Where
- Calcasieu County, 1.14 mi SSW of Denge
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 5 yd
- Reported by
- Public
- Coordinates
- 30.184, -93.326
The public reported a funnel cloud briefly touched down at the Firestone Polymers plant on Highway 108 east of Carlyss. An observer at the plant saw the funnel cloud touch down in front of him and blown small debris around before lifting. Radar only showed a small shower at the time.
Funnel Cloud, Iberia
- When
- May 14, 1:05 PM CST
- Where
- Iberia County, 2.27 mi NE of Lydia
- Reported by
- Law Enforcement
- Coordinates
- 29.942, -91.772
Iberia Parish Sheriff Office relayed a report from the public of a funnel cloud near the intersection of Darnall Road and Highway 90.
Funnel Cloud, St. Mary
- When
- May 15, 11:50 AM CST
- Where
- St. Mary County, 0.8 mi ESE of Morgan City
- Reported by
- Airplane Pilot
- Coordinates
- 29.696, -91.187
Air Logistics helicopter pilot and local law enforcement reported a funnel cloud over the southeast portion of Morgan City.
Funnel Cloud, Cameron
- When
- May 16, 9:20 AM CST
- Where
- Cameron County, 1.03 mi SW of Hackberry
- Reported by
- Airplane Pilot
- Coordinates
- 29.988, -93.380
Lake Charles Regional Airport air traffic control tower relayed report from pilot who witnesses a funnel cloud 16 miles southwest of the airport.
Funnel Cloud, Jefferson Davis
- When
- May 16, 9:28 AM CST
- Where
- Jefferson Davis County, 7.32 mi W of Fenton
- Reported by
- Airplane Pilot
- Coordinates
- 30.396, -93.001
Lake Charles Regional Airport air traffic control tower relayed report from pilot of Cherokee Aircraft of a funnel cloud near the KPLC-TV transmitter.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, May 14, 2009$300,000 · EF2 · 1 event
- Hail and Damaging Winds in Illinois, May 14, 2009$415,000 · 1 in hail · 5 events
- Flash Flooding in Virginia, May 14 to 15, 2009$290,000 · 10 events
- Hail and Damaging Wind in Florida, May 14, 2009$203,000 · 1 in hail · 6 events
- High Wind and Strong Wind in New York, May 14, 2009$120,000 · 52 kt wind · 9 events
- Strong Wind in Vermont, May 14, 2009$95,000 · 10 events
- High Wind and Strong Wind in New York, May 14, 2009$42,000 · 50 kt wind · 4 events
- Flooding in Iowa, May 14 to 17, 2009$40,000 · 4 events
- Flash Flooding and Hail in North Carolina, May 14 to 15, 2009$35,000 · 0.88 in hail · 4 events
- Tornadoes and Flash Flood in Texas, May 14, 2009$21,000 · EF0 · 15 events
- High Wind in Maine, May 14, 200952 kt wind · 13 events
- Damaging Winds in Missouri, May 14, 2009$15,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173907, 173908, 173909, 174193, 174194, 174195.